NEW YORK"Chemotherapy-induced diarrhea remains a serious clinical problem, but newer guidelines may improve the clinical outcome for this syndrome," Scott Wadler, MD, said. He is head of the solid tumor service at Cornell University’s Weill Medical College in New York.
The severity of this problem is illustrated by a study reporting a high drop out rate due to severe diarrhea as chemotherapy treatment continued. The trial began with 33 patients, but had only 3 patients by cycle six of treatment with irinotecan(Drug information on irinotecan) (CPT-11, Camptosar). "For those researchers interested in chemotherapy-induced diarrhea, irinotecan has been a bonanza. It has really expanded our horizons," Dr. Wadler said.
He said that many cases of chemotherapy-induced diarrhea are undertreated and that clinicians should be aware that diarrhea accompanied by fever, neutropenia, and malaise is a warning sign that the patient is at risk for clinical deterioration.
Possible Confounding Factors
Dr. Wadler outlined a number of possible confounding factors in chemotherapy-related diarrhea: infection, inflammatory disease, and malabsorption. "Not every patient getting irinotecan or fluorouracil(Drug information on fluorouracil) (5-FU) or Iressa (ZD1839) has chemotherapy-induced diarrhea," he pointed out.
The first factor that must be ruled out is infection. Dr. Wadler said, "The most common infectious cause is Clostridium difficile, and the incidence varies based on your unit." Other common causes are campylobacter, Escherichia coli, and parasites.
The most common inflammatory conditions to be ruled out are ulcerative colitis, Crohn’s disease, diverticulitis, and radiation side effects.